Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Billings, MT

August 3, 2004Yellowstone County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Aug 3, 2004, 5:41 PM MDT for Yellowstone County, Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2004, 5:41 PM MDT (23:41 UTC)
Expired
Aug 3, 2004, 6:30 PM MDT
In force
49 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Yellowstone County, MT

The radar

The Billings radar (KBLX), 27 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:25 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 3, 2:25 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT TUE AUG 3 2004

.SHORT TERM...VALID FOR WED AND THU...

UPPER LEVEL WAVE MOVING THROUGH THE FLOW TONIGHT WILL COLLIDE WITH
LINGERING MOISTURE FROM TODAY. STATIONARY FRONT LYING ALONG AND JUST
EAST OF A LWT/BIL LINE WILL KEEP WINDS TO THE EAST OF IT FROM THE SE
AND TO THE WEST OF THE FRONT FROM THE S/SW ACROSS THE COUNTY WARNING
AREA. SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP OVER THE SW MTNS
WILL TRANSLATE EASTWARD THROUGH THE EVENING AND GRADUALLY DISSIPATE
THROUGH THE NIGHT. TO THE EAST OF THE FRONT...LOCALLY HEAVY RAIN WILL
FALL OVER PORTIONS OF THE SE THROUGH THE EARLY EVENING HOURS WITH PW/S
ABOVE 1.3 INCHES AS INDICATED BY META SOUNDINGS. AS STORMS MOVE FROM
WEST TO EAST ADDITIONAL HEAVY RAINS WILL BE POSSIBLE AND LOCATIONS
WILL NEED TO MONITORED FOR POSSIBLE LOCALIZED FLOODING. PRESENT
THINKING IS THAT EVEN WITH THE RECENT HEAVY RAINS IN THE LAST 24 HOURS
THE GROUND IS EAGER TO ABSORB THE MOISTURE AND NO FLASH FLOOD WATCHES
ARE NEEDED BUT WILL INCLUDE HEAVY RAINS IN THE FCST WORDING. MOISTURE
WILL LINGER OVER THE REGION WED MORNING AND AS DAYTIME HEATING
DEVELOPS ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
SC/SE MT ONCE AGAIN. APPROACHING UPPER LEVEL WAVES WED AFTN/EVE WILL
AID IN SHOWERS AND THUNDERSTORM DEVELOPMENT. RISING HEIGHTS WILL ALLOW
TEMPERATURES TO BE WARMER ON WED AND THU IN ADDITION TO LOW LEVEL FLOW
SHIFTING FROM THE SE ON WED TO THE SOUTH ON THU. PW/S GRADUALLY FALL
THE NEXT COUPLE OF DAYS WITH THE AIR MASS DRYING...HOWEVER CAPE VALUES
SHOW A SLIGHT RISE OVER THE REGION WITH APPROX 1600 J/KG WED AND THU.
LOW LEVEL WINDS OVER SC MT ALSO SHOW AN INCREASE IN SPEED/SHEAR FROM
THE SFC UPWARD TO AROUND 650MB ON WED THUS SUPPORTING SHOWERS AND
THUNDERSTORM DEVELOPMENT. SPRINGER

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MODELS CONTINUE TO SHOW SOUTHWEST FLOW ALOFT THROUGH FRIDAY NIGHT. A
NICE POSITIVELY TILTED TROF MOVES INTO THE AREA FRIDAY EVENING WHICH
SHOULD KICK UP AT LEAST ISOLATED CONVECTION ACROSS SOUTHERN MONTANA.
UPPER LOW MOVES TO A POSITION JUST NORTH OF THE MONTANA BORDER BY
SATURDAY MORNING WITH A COLD FRONT MOVING THROUGH DURING THE DAY. AS A
RESULT OF THE INCREASED THUNDERSTORM ACTIVITY FRIDAY AND THE COLD
FRONT SATURDAY HAVE DROPPED HIGHS SEVERAL DEGREES FRIDAY THROUGH
MONDAY. NORTHWEST FLOW CONTINUES THROUGH THE REMAINDER OF THE EXTENDED
WITH RIDGE SLOWLY BUILDING INTO THE AREA BRINGING A WARMING TREND TO
THE AREA BEGINNING TUESDAY. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 062/089 062/092 062/090 060/086 057/084 055/087 059/085
    22/T    30/B    02/T    20/B    00/U    00/U    00/U
LVM 052/091 056/091 056/088 054/084 051/082 049/086 053/085
    42/T    20/B    02/T    20/B    00/U    00/U    00/U
HDN 061/090 061/093 061/092 059/087 056/085 054/089 058/091
    22/T    30/B    00/B    20/B    00/U    00/B    00/U
MLS 064/083 064/093 064/093 062/087 059/085 057/089 061/091
    50/B    20/B    00/B    22/T    00/U    00/U    00/U
4BQ 062/089 062/093 062/092 060/087 057/085 055/086 059/090
    30/B    30/B    00/B    22/T    00/U    00/B    00/U
BHK 062/078 062/092 062/088 060/085 057/082 056/085 059/087
    70/B    20/B    00/B    22/T    00/B    00/B    00/U
SHR 059/090 059/093 059/091 057/085 054/083 052/087 056/087
    22/T    30/B    01/B    20/B    00/U    00/B    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 3, 5:00 AM MDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
500 AM MDT TUE AUG 3 2004

MTZ030>033-036-037-058-041100-
CARTER-CUSTER-FALLON-NORTHERN ROSEBUD-POWDER RIVER-SOUTHERN ROSEBUD-
TREASURE-
INCLUDING THE CITIES OF...BAKER...BROADUS...COLSTRIP...EKALAKA...
FORSYTH...HYSHAM AND MILES CITY
500 AM MDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MONTANA...AND A
PORTION OF SOUTH CENTRAL MONTANA.

.DAY ONE...
THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND TONIGHT. SOME OF
THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS...SMALL HAIL AND
HEAVY RAIN.

.DAY TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-038>042-056-057-WYZ098-099-041100-
EASTERN CARBON-GOLDEN VALLEY-MUSSELSHELL-
NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-PARK-
SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-STILLWATER-SWEET GRASS-
WESTERN CARBON-WHEATLAND-YELLOWSTONE-
INCLUDING THE CITIES OF...BIG TIMBER...BILLINGS...COLUMBUS...
HARDIN...HARLOWTON...LIVINGSTON...RED LODGE...ROUNDUP AND SHERIDAN
500 AM MDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
MONTANA...AND NORTH CENTRAL WYOMING.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 3, 4:24 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
424 PM MDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     18 NW COLUMBUS          45.82N 109.51W
08/03/2004                   STILLWATER         MT   TRAINED SPOTTER

            WIND GUSTS AT LEAST 60-70 MPH ESTIMATED. PART OF A BARN
            ROOF TORN OFF.

&&

FOISY

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:32 PM MDTSevere Thunderstorm WarningBYZBig Horn28 min
Aug 2, 11:54 PM MDTSevere Thunderstorm WarningBYZCarter51 min
Aug 3, 3:52 PM MDTSevere Thunderstorm WarningBYZCarbon68 min
Aug 3, 4:06 PM MDTSevere Thunderstorm WarningBYZStillwater54 min
Aug 3, 4:29 PM MDTSevere Thunderstorm WarningBYZYellowstone61 min
Aug 3, 5:33 PM MDTSevere Thunderstorm WarningBYZYellowstone57 min
Aug 3, 5:55 PM MDTSevere Thunderstorm WarningBYZBig Horn65 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.